EconPapers    
Economics at your fingertips  
 

Do national political parties matter? Evidence from Italian municipalities

Matteo Gamalerio

European Journal of Political Economy, 2020, vol. 63, issue C

Abstract: Recently several countries have experienced a drop in popularity of national political parties, accompanied by the success of independent movements (e.g. “Civic Lists” in Italy). I exploit the success of “Civic Lists” in Italian municipalities and use them as a comparison group for party-affiliated politicians, to test whether national parties affect fiscal discipline. Using a Regression Discontinuity Design (RDD), I show that party-affiliated mayors are more fiscally responsible: they run lower deficits, accumulate less debt and reduce expenditures. The effect is significant only for municipalities not constrained by fiscal rules. This suggests that national parties act as a substitute for fiscal rules in constraining politicians. Besides, I provide evidence that the discipline of party-affiliated politicians is linked to better career prospects: party-affiliated mayors have a higher probability of being re-elected and better chances of being promoted to higher levels of government. Alternative stories find less support in the data.

Keywords: Party affiliation; Independent politicians; Fiscal discipline; Fiscal rules; Local government finance; RDD (search for similar items in EconPapers)
JEL-codes: D72 H70 H72 (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (2) Track citations by RSS feed

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0176268020300100
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:poleco:v:63:y:2020:i:c:s0176268020300100

DOI: 10.1016/j.ejpoleco.2020.101862

Access Statistics for this article

European Journal of Political Economy is currently edited by J. De Haan, A. L. Hillman and H. W. Ursprung

More articles in European Journal of Political Economy from Elsevier
Bibliographic data for series maintained by Haili He ().

 
Page updated 2021-01-21
Handle: RePEc:eee:poleco:v:63:y:2020:i:c:s0176268020300100